Wednesday, May 21, 2008

Disappointment

Today began very early (5:30 am to be exact) as I had a breakfast meeting before I was to head down to the Festival of Homiletics. So I got up and walked Scout and headed off to my meeting, On the Other Side of Town.

For some reason, by the time I got there, I didn't feel that well. This was a special fund-raising breakfast for our church-based community organizing group, Isaiah. I was very impressed with the testimony, and a special video they had created regarding issues like creating jobs for low-wage workers, and empowering victims of domestic violence. I won't speak for the people from my congregation, though; sometimes the things that inspire and energize me are not the same for them. I'll be checking in with them to find out what they thought.

I headed down to the Festival, still feeling -- oh, not quite right -- and headed to the worship. The preacher was Carol Miles, a new professor at my seminary. She talked about the cross as a compass. Next was the highly regarded Old Testament scholar, Walter Brueggemann. He requested that, before the beginning of his lecture, we sing Love Divine, All Loves Excelling. I found that I had tears in my eyes by the end of the song.

Unfortunately, this was not just because the song was so moving.

I was developing a migraine.

My story is, that I don't get migraines very often. In fact, for a long time, I called them "sinus headaches." And I usually only got 2-3 a year. But, recently I have learned that they are not really sinus headaches. They really are migraines.

The good news is that I finally have medication that I can take for my headaches. When I had "sinus headaches" I never had any medication that would touch them.

The bad news is that I did not bring this medication with me. Remember: I don't get migraines very often. That's my story. And I had one last week, took the medication right away, and it was gone.

I ended up having to leave the Festival before the lecture I was most looking forward to: Barbara Brown Taylor (and others) on "Writers in the Round." Words cannot express how disappointed I was.

At first, I didn't take my medication, even when I got home. The doctor told me, "take it as soon as you feel a twinge," which I took to mean, "It won't work if you wait." Finally, I called the Nurseline, and she told me to go ahead and take one. It worked.

So, I didn't get to experience as much of the Festival as I would have liked today. But I learned 2 things (at least)

1. Always take my migraine medication with me.
2. It works, even if I wait too long.

15 comments:

mompriest said...

I'm sorry you got that migraine...and had to miss some of the festival. BUT I am really glad the meds worked. I don't get migraines although I do get headaches...my kids get migraines so I know they are bad...

Singing Owl said...
This comment has been removed by the author.
Cecilia said...

So sorry this happened! I hope you are sleeping well now.

Pax, C.

Singing Owl said...

I loved singing that hymn, which I have not heard for many, many years! It sounded so powerful and simple and sweet, and the words sung by over a thousand preachers--Wow. Gotta love Charles Wesley. I looked for a Rev Gal or tow but did not see one person I knew today, and ended up having a nice lunch with a friendly Lutheran pastor from Minneapolis named Marolyn. I'm so sorry about the headache, and that you missed the BBT workshop. I went, and I sat on the stairs to the balcony and saw nothing whatsoever but heard her. Now I understand why the Rev Gals all seem to like her so much! I am looking forward to hearing her sermon tomorrow! I hope your day goes better...and as you said at my place, I wish we had more time to get acquainted. That is the sad part, eh?

Rev SS said...

So sorry you had to miss BBT, but glad the meds worked. Thanks for sharing Festival with us.

FranIAm said...

I am so sorry that this happened Diane.

Feel better!

Walter Bruggerman. That is impressive.

I would love to attend something like this one day.

davenu said...

Sorry you had to miss the festival today, but I'm glad you are feeling better.

zorra said...

I'm so sorry you were ill, and that you had to miss BBT! Glad the meds helped.

Grandmère Mimi said...

Diane, what a disappointment that you had to miss the lectures at the Festival, but I'm glad that the medicine worked though taken late. Yes, what you learned from your day was the right lesson. You can take it with you.

Lindy said...

I'm so sorry Diane. I know you must feel disappointed. But you got to hear Bruggerman!?

I wish the day had gone differently for you. Thank God your medication did work so you'll be off and running tomorrow. I know you would like to have heard Barbara Brown Taylor... But Bruggerman! How about a full report on that. He's a rock star to me.

Feel better dear blog friend.

Ruth Hull Chatlien said...

Diane, I'm sorry for your disappointment. Things like that just (excuse me) suck. I hope your headache doesn't come back.

Choralgirl said...

Hi, Diane--

I heard both of Barbara Brown Taylor's presentations on Wednesday, and I'm local! Would be happy to share my notes and tell you about 'em. I have moderated comments on my blog; visit & send me an e-mail address, and I'll fill you in.

Glad you're feeling better! :-)

Kievas said...

Hope you're feeling better.

Sue said...

Aw Diane, I'm so sorry. I saw you lying down on one of the pews near the coffee area and thought perhaps you were tired and in need of some brief shut-eye. I opted not to disturb you.

I'm so very sorry that this happened.

It was so very excellent to party with you on Tuesday night though!!

gartenfische said...

I'm so sorry about your headache. :(

As a long-time migraine sufferer, my advice is be careful of the medication! If you take it too often, it will stop working for you eventually and it will also cause rebound headaches. But you'll be fine if you only take the medication every once in a while, like it seems you do.

Imitrex, which always, always worked for me, stopped working after a couple of years because I took it too often. You definitely shouldn't take the meds more than once a week. My doctor didn't tell me this, and I wasn't aware of rebound headaches or how the body adjusts to some medications over time. Those medications are a Godsend as long as they're used properly, otherwise, they make things worse.